Georgia, 2010

Excessive Heat and Damaging Winds in Georgia, July 26, 2010

July 26, 2010 · NWS CHS · 6 events in 6 counties and zones

Record heat across the area along with plenty of moisture produced heat index values between 115 and 125 degrees. Surface Based CAPE values reached as high as 6000-6500 j/kg with DCAPE values approaching 1500-1600 j/kg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Record heat across the area along with plenty of moisture produced heat index values between 115 and 125 degrees. Surface Based CAPE values reached as high as 6000-6500 j/kg with DCAPE values approaching 1500-1600 j/kg. Thunderstorms initially formed in close proximity to an inland trough of low pressure and along the sea breeze. The convection sent out numerous outflow boundaries triggering additional thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 26, 12:38 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 26, 12:38 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT MON JUL 26 2010

.SYNOPSIS...
ATLC HIGH PRES WILL WEAKEN THROUGH THE END OF THIS WEEK AS
TROUGHING DEVELOPS OVER THE REGION. A COLD FRONT WILL PUSH INTO
THE REGION OVER THE WEEKEND AND DISSIPATE BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG UPPER LEVEL RIDGING WILL CONTINUE ACROSS THE REGION TODAY.
AT THE SURFACE...A TROUGH AXIS EXTENDING ACROSS NORTHERN SOUTH CAROLINA
EARLY THIS AFTERNOON WILL SLOWLY APPROACH AS THE DAY
PROGRESSES...EITHER REMAINING JUST INLAND/NORTH OF THE FORECAST
AREA OR POSSIBLY EVEN ENTERING NORTHERN PORTIONS OF THE FORECAST
AREA BY SUNSET.

AS THE TROUGH AXIS NEARS...THE LOW AND MID LEVEL FLOW WILL BECOME
WESTERLY. THIS WILL SUPPORT POTENTIALLY EVEN WARMER TEMPERATURES
THAN YESTERDAY...AND ALSO AID IN KEEPING THE SEA BREEZE PINNED TO
THE COAST FOR MUCH OF THE AFTERNOON. HIGH TEMPERATURES ARE
FORECAST TO BE 98 TO 102 DEGREES INLAND...WITH EVEN THE IMMEDIATE
COAST EXPECTED TO EXPERIENCE HIGHS IN THE LOWER TO MID 90S
DEGREES. THESE VERY HOT TEMPERATURES ARE ONLY HALF THE STORY
HOWEVER. DEW POINT VALUES HAVE SURGED AS MOISTURE POOLS ACROSS THE
AREA...ESPECIALLY IN THE VICINITY OF THE SEA BREEZE...REACHING
80-81 DEGREES AT SOME LOCATIONS. HEAT INDEX VALUES ARE EXPECTED
TO TOP OUT AT 113-120 DEGREES THIS AFTERNOON NORTH OF THE I-16
CORRIDOR...WITH EXCESSIVE HEAT WARNINGS NOW IN EFFECT FOR ALL OF
THESE AREAS. SOUTH OF I-16...DEW POINTS SHOULD MIX OUT INTO THE
LOWER 70S KEEPING HEAT INDEX VALUES IN THE 108-114 DEGREE
RANGE...THUS A HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS.

THE 12Z KCHS SOUNDING SHOWS CONVECTIVE TEMPERATURES IN THE UPPER
90S...DUE TO STRONG SUBSIDENCE AND A DECENT LOW LEVEL CAP IN
PLACE. HOWEVER...THE 12Z NAM AND HIGH RESOLUTION MESOSCALE
MODELS SUCH AS THE LOCAL WORKSTATION WRF...NSSL WRF AND HRRR SHOW
SHOWERS AND THUNDERSTORMS INITIATING ALONG THE TROUGH AXIS...AND
SHIFTING INTO NORTHERN PORTIONS OF THE FORECAST AREA THIS
AFTERNOON AS BOUNDARY INTERACTIONS OCCUR. GIVEN THE FAIRLY GOOD
MODEL AGREEMENT...HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR
PORTIONS OF SOUTHEAST SOUTH CAROLINA...TAPERING OFF TO SLIGHT
CHANCE NEAR THE ALTAMAHA. SOME OF THESE STORMS COULD BECOME SEVERE
GIVEN CAPE VALUES WHICH ARE FORECAST TO BE IN EXCESS OF 4000 J/KG
WITH DCAPE VALUES AROUND 1200 J/KG. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THIS EVENING...IT WOULD NOT BE SURPRISING TO SEE CONVECTION CONGEAL
IN SOME AREAS TO THE N OF I-16 IN GEORGIA OR OVER SE SOUTH CAROLINA
SOMEWHERE. SEVERAL MODELS SUGGEST SOME MULTICELL ORGANIZATION
AND POTENTIAL FOR STRONG LOCALIZED WIND GUSTS WITH TSTMS. SEVERAL
MODELS SUCH AS THE GFS SEEM TO SUFFER FROM CONVECTIVE FEEDBACK
WHICH DEEMS IT/S SOLUTION QUESTIONABLE. WE HAVE INDICATED 40-60
POPS TO THE N OF I-16. ANOTHER MUGGY NIGHT IN STORE WITH LOWS
74-78 DEGREES...HIGHER ALONG THE COAST.

UPPER LEVEL HEIGHTS WILL CONTINUE TO FALL TUESDAY THROUGH THURSDAY
AS THE CORE OF THE UPPER LEVEL RIDGE RETROGRADES WESTWARD. AT THE
SURFACE...A STALLED OUT FRONTAL BOUNDARY OVER THE NORTH
CAROLINA/SOUTH CAROLINA BORDER REGION WILL DISSIPATE TUESDAY THROUGH
WEDNESDAY...WITH LEE SIDE TROUGHING THEN BECOMING RE-ESTABLISHED ON
THURSDAY.

INCREASING DEEP MOISTURE...CONVERGENCE FROM THE INLAND PUSHING SEA
BREEZE ALONG WITH WEAK SHORTWAVE DISTURBANCES PUSHING SOUTHEASTWARD
THROUGH THE AREA...ARE EXPECTED TO RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE SHORT TERM PERIOD...PRIMARILY IN THE
AFTERNOON/EVENING HOURS. WILL CARRY SLIGHT CHANCE POPS THROUGH THE
OVERNIGHT HOURS HOWEVER AS IT WON/T TAKE MUCH FOR AN ISOLATED
SHOWER/THUNDERSTORM TO POP GIVEN THE STEAMY AIRMASS IN PLACE. COULD
SEE ISOLATED SEVERE WEATHER EACH AFTERNOON/EVENING TUESDAY THROUGH
THURSDAY...AS MID-LEVEL DRY AIR AND STEEP LOW LEVEL LAPSE RATES MAY
RESULT IN WET MICROBURSTS CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

LITTLE CHANGE IS EXPECTED IN EITHER HIGH TEMPERATURES OR HEAT INDEX
VALUES TUESDAY THROUGH THURSDAY. HIGHS IN THE MID TO UPPER 90S ALONG
WITH DEWPOINTS IN THE MID-UPPER 70S WILL SUPPORT MAX HEAT INDICES OF
107-113 EACH DAY...AND HEAT ADVISORIES MAY EVENTUALLY BE NEEDED EACH
DAY. OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE MID TO UPPER
70S AWAY FROM THE COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MODEL SOLUTIONS ARE IN FAIRLY GOOD AGREEMENT SHOWING SURFACE
TROUGHING IN THE LEE OF THE APPALACHIANS THURSDAY NIGHT AND
FRIDAY...WITH A WEAKENING COLD FRONT THEN PUSHING SOUTHWARD INTO THE
AREA OVER THE WEEKEND AND DISSIPATING BY EARLY NEXT WEEK. WILL
GENERALLY CARRY SLIGHT CHANCE/LOW CHANCE POPS THROUGH THE PERIOD.
EXPECT HIGHS GENERALLY IN THE LOW TO MID 90S AND LOWS IN THE MID TO
UPPER 70S THROUGH THE LONG TERM PERIOD. HEAT ADVISORIES MAY BE
NEEDED ON FRIDAY...AND POSSIBLY OVER THE UPCOMING WEEKEND INTO EARLY
NEXT WEEK. WILL HOLD OFF MENTIONING HEAT ADVISORY CONDITIONS
SATURDAY THROUGH MONDAY IN THE HAZARDOUS WEATHER OUTLOOK...AS SOME
RELIEF FROM THE HEAT SHOULD BE SEEN...EITHER BY MORE CLOUD COVER AND
CONVECTION DUE TO A DISSIPATING FRONTAL BOUNDARY IN THE VICINITY OR
LOWER HUMIDITY FROM A DRIER AIRMASS ADVECTING IN FROM THE NORTH.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
NOT MUCH HAS CHANGED SINCE THE LAST TAF UPDATE. PRIMARILY VFR
CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND OVERNIGHT...EXCEPT
IN ANY THUNDERSTORMS THAT IMPACT THE TERMINALS THIS AFTERNOON
THROUGH 08Z TUESDAY. STORMS ARE ALREADY BEGINNING TO DEVELOP IN
INTERIOR SOUTH CAROLINA AND GEORGIA. THESE STORMS WILL SLOWLY
SHIFT SOUTHEAST THROUGH THE AFTERNOON AND EVENING. ADDITIONALLY
SOME STORMS WILL FIRE ALONG THE SEABREEZE THIS AFTERNOON. A STRONG
OR SEVERE STORM IS POSSIBLE. AMENDMENTS WILL LIKELY BE NEEDED.

THE SEABREEZE WILL HAVE A TOUGH TIME MOVING INLAND TODAY AS A WNW
BREEZE CONTINUES TO PIN IT NEAR THE COAST. HOWEVER MOST MODEL
GUIDANCE INDICATES THE SEABREEZE WILL LIKELY MOVE INLAND TO THE
TERMINALS AROUND 21Z BACKING WINDS TO THE S OR SSE.

EXTENDED AVIATION OUTLOOK....MAINLY VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD...ALTHOUGH SCATTERED AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS MAY BRIEFLY REDUCE CIGS/VSBYS EACH DAY.

&&

.MARINE...
WINDS SHOULD NEAR 15 KT FROM THE S ALONG/NEAR THE LAND/SEA
INTERFACE LATE AFTERNOON...OTHERWISE WINDS WILL REMAIN BELOW 15 KT
TODAY. THE SURGE TONIGHT DOES NOT APPEAR AS STRONG AS THIS
MORNING BUT MANY MARINE LOCATIONS COULD SEE A SOLID 15 KT FOR A
PERIOD OF TIME OVERNIGHT. SEAS WILL AVERAGE 3 FT WITH SOME 4 FT
SEAS BEYOND 20 NM.

ATLANTIC HIGH PRESSURE WILL WEAKEN OVER THE AREA ON TUESDAY AS
TROUGHING BEGINS TO DEVELOP OVER THE REGION. WEAK SURFACE TROUGHING
WILL THEN HOLD IN PLACE OVER THE AREA THROUGH FRIDAY. MODEL GUIDANCE
IS THEN BEGINNING TO COME INTO BETTER AGREEMENT SHOWING A WEAKENING
COLD FRONT PUSHING SOUTHWARD INTO THE REGION FRIDAY NIGHT AND
SATURDAY. NOT EXPECTING ANY SIGNIFICANT MARINE ISSUES ASIDE FROM
CONVECTION...WITH WINDS AND SEAS REMAINING BELOW SMALL CRAFT
ADVISORY THRESHOLDS THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR GAZ087-
     088-099>101-117>119.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ114>116-
     137>141.
SC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR SCZ040-
     042>045-047>052.
MARINE...NONE.

&&

JAQ/RPA
Hazardous weather outlook, Jul 26, 9:52 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1052 AM EDT MON JUL 26 2010

GAZ087-088-099>101-117>119-SCZ040-042>045-047>052-271000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1052 AM EDT MON JUL 26 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SEVERE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH
THIS EVENING. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH LEVELS OF HUMIDITY MAY PRODUCE HEAT INDICES
OF 105 DEGREES OR GREATER EACH AFTERNOON THROUGH FRIDAY. HEAT
ADVISORIES MAY BE REQUIRED.

SEVERE WEATHER...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD FROM THE
STRONGEST STORMS THAT DEVELOP IS EXPECTED TO BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

GAZ114>116-137>141-271000-
TATTNALL-EVANS-INLAND BRYAN-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-
1052 AM EDT MON JUL 26 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH
THIS EVENING. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH LEVELS OF HUMIDITY MAY PRODUCE HEAT INDICES
OF 105 DEGREES OR GREATER EACH AFTERNOON THROUGH FRIDAY. HEAT
ADVISORIES MAY BE REQUIRED.

SEVERE WEATHER...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD FROM THE
STRONGEST STORMS THAT DEVELOP IS EXPECTED TO BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

AMZ330-350-352-354-374-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1052 AM EDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 1:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
252 PM EDT MON JUL 26 2010

SCZ043-044-261930-
DORCHESTER-INLAND COLLETON-
252 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SIDNEY...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...COTTAGEVILLE...GIVHANS...GIVHANS FERRY STATE PARK AND ROUND
O...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3301 8029 3281 8047 3302 8072 3316 8059
TIME...MOT...LOC 1852Z 309DEG 5KT 3303 8057
Local storm report, Jul 26, 1:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     4 WNW HILTON HEAD ISLAN 32.24N 80.82W
07/26/2010                   BEAUFORT           SC   PUBLIC

            SEVERAL 80 TO 90 FOOT TALL PINE TREES BLOWN DOWN ON CAT
            BRIER LANE. ROAD IS CLOSED.

&&

FWA
Special weather statement, Jul 26, 2:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON JUL 26 2010

SCZ047-051-261945-
COASTAL JASPER-INLAND JASPER-
300 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY THROUGH
345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OKATIE  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HARDEEVILLE...JASPER...PURYSBURGH...SUN CITY AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3227 8112 3229 8113 3244 8106 3240 8082
      3236 8086 3234 8092 3232 8092 3229 8094
      3229 8100 3227 8099 3222 8101 3226 8114
TIME...MOT...LOC 1900Z 283DEG 2KT 3232 8098
Special weather statement, Jul 26, 2:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT MON JUL 26 2010

SCZ050-261930-
CHARLESTON-
302 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR STONO...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMES ISLAND...JOHNS ISLAND...KIAWAH ISLAND...WADMALAW ISLAND AND
WEST ASHLEY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3266 7991 3263 7997 3265 7997 3264 7999
      3261 7999 3260 8000 3260 8004 3259 8009
      3266 8023 3267 8024 3267 8025 3268 8022
      3270 8021 3281 8004 3272 7987
TIME...MOT...LOC 1902Z 031DEG 4KT 3271 8000

33
Special weather statement, Jul 26, 2:06 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT MON JUL 26 2010

SCZ050-261945-
CHARLESTON-
306 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 345 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CENTENARY...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CENTENARY AND MCCLELLANVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3309 7929 3306 7937 3302 7937 3303 7941
      3301 7936 3307 7934 3306 7933 3304 7933
      3302 7933 3300 7935 3299 7937 3313 7962
      3316 7957 3315 7952 3322 7944 3312 7927
TIME...MOT...LOC 1906Z 302DEG 15KT 3309 7933
Special weather statement, Jul 26, 2:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT MON JUL 26 2010

GAZ088-262000-
SCREVEN-
309 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 400 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...NEAR HILLTONIA...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HILLTONIA AND MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3291 8176 3296 8168 3293 8153 3274 8141
      3276 8165
TIME...MOT...LOC 1909Z 319DEG 6KT 3288 8158 3290 8171

33

The radar

The Charleston,SC radar (KCLX), 54 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

4 excessive heat, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 26, 2:20 PM EST to 2:21 PM EST
Where
Screven County, 3.66 mi NE of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.792, -81.593

Law enforcement reported a tree down and blocking one lane of Highway 24 near McBride Circle, 4 miles northeast of Sylvania, Georgia.

Excessive Heat, Inland Chatham

When
July 26, 3:00 PM EST to 4:00 PM EST
Where
Inland Chatham forecast zone
Reported by
AWOS

A heat index value of 117 degrees was measured at Hunter Army Airfield (KSVN), on the south side of Savannah, Georgia.

Excessive Heat, Long

When
July 26, 3:00 PM EST to 4:00 PM EST
Where
Long forecast zone
Reported by
Mesonet
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

A heat index value of 118 degrees was measured by a mesonet station in Elim, Georgia.

Excessive Heat, Inland Liberty

When
July 26, 3:00 PM EST to 4:00 PM EST
Where
Inland Liberty forecast zone
Reported by
RAWS

A heat index value of 116 degrees was measured by a RAWS station in Midway, Georgia.

Excessive Heat, Coastal Chatham

When
July 26, 3:00 PM EST to 4:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Mesonet

A heat index value of 121 degrees was measured by a mesonet station in Coffee Bluff, Georgia.

Thunderstorm Wind, Bulloch

When
July 26, 5:21 PM EST to 5:22 PM EST
Where
Bulloch County, 3.57 mi E of Leefield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.410, -81.560

The public reported several tree limbs down, the largest of which was 4 inches in diameter, as well as dime size hail, 3 miles east of Leefield, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 248745, 248732, 248733, 248734, 248743, 248730.